Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Albuquerque, NM

September 3, 2016Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 3, 2016, 4:16 PM MDT for Harding County, New Mexico. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2016, 4:16 PM MDT (22:16 UTC)
Expired
Sep 3, 2016, 5:00 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harding County, NM

The radar

The Cannon AFB radar (KFDX), 153 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:48 PM MDTHAIL 1.25Roy, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS55 KABQ 032216
SVRABQ
NMC021-032300-
/O.NEW.KABQ.SV.W.0149.160903T2216Z-160903T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARDING COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 500 PM MDT.

* AT 416 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROY...OR 19
  MILES NORTHWEST OF MOSQUERO...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3586 10432 3596 10433 3608 10407 3586 10405
TIME...MOT...LOC 2216Z 252DEG 15KT 3591 10425 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
240 
WWUS55 KABQ 032239
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
439 PM MDT SAT SEP 3 2016

NMC021-032300-
/O.CON.KABQ.SV.W.0149.000000T0000Z-160903T2300Z/
HARDING-
439 PM MDT SAT SEP 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN HARDING COUNTY...

AT 439 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROY...OR 17
MILES NORTHWEST OF MOSQUERO...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3589 10426 3596 10428 3604 10407 3595 10406
      3589 10405
TIME...MOT...LOC 2239Z 255DEG 9KT 3595 10420 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
498 
WWUS55 KABQ 032253
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT SAT SEP 3 2016

NMC021-032303-
/O.EXP.KABQ.SV.W.0149.000000T0000Z-160903T2300Z/
HARDING-
453 PM MDT SAT SEP 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDING COUNTY
WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3589 10426 3596 10428 3604 10407 3595 10406
      3589 10405
TIME...MOT...LOC 2248Z 252DEG 15KT 3595 10420 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:49 PM MDT, 27 minutes earlier.

Area forecast discussion, Sep 3, 3:49 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
349 PM MDT SAT SEP 3 2016

.SYNOPSIS...
Showers and thunderstorms are expected to continue over most of
northern New Mexico through the evening hours before tapering off
later tonight. Drier air moving into the region overnight tonight
will allow for only slight rain chances to mainly the eastern half
of the state. moisture will begin to return into New Mexico on
monday, thus increasing rain chances over most of the state
through wednesday.

&&

.DISCUSSION...
In the short term, showers and thunderstorms will continue though
the evening hours tonight before tapering off as diurnal heating
diminishes. Dry air moving into new mexico ahead of the deep
trough along the west coast. This trough is expected to move only
slightly to the east through monday night. At the same time, a
high anchored over the Lower Mississippi Valley will allow for
southerly flow to return into the state on Monday and Tuesday,
thus increasing our rain chances with the potential for locally
heavy rainfall Tuesday.

The forecast question for the middle of the week will be the the
track of Invest 90E, which is currently being monitored by NHC.
Models late this afternoon are starting to come into somewhat
better agreement on the general track of this system with some
sort of track along the Baja Peninsula and into western Arizona,
then shearing out to the east as a broad trough moves across the
northern half of the CONUS. How much moisture will move into New
Mexico will depend on both the final location of the residualmoisture
from 90E and the strength/position of the upper trough. For this
package, the forecast was kept conservative due to the general
uncertainty in the models (especially with a system that has not
developed as of yet). That being said, conditions could be
potentially be favorable Wednesday through Friday for heavy rain
and flash flooding.

&&

.FIRE WEATHER...
After today's round of showers and thunderstorms, drier air will
move in and shut down convection west of the central mountain
chain on Sunday. Southwest breezes will be on the increase Sunday
as southwest flow aloft strengthens and results in a lee side
surface trough across eastern CO and northeast NM. A few storms
are possible over the eastern plains where low level moisture
remains.

Drier air across western and central NM will be short lived. By
Sunday night, low level moisture surges back north, primarily from
the RGV eastward. GFS continues to be the most bullish with showers
and thunderstorms Monday afternoon and evening. All models are
bullish with precip for Tuesday. GFS and ECMWF continue to stick to
their respective guns for Tuesday and Wednesday. GFS continues with
the wettest solution Monday through Wednesday. ECMWF continues to be
deeper with Tropical Disturbance 1, strengthening the system to near
Category 1 hurricane status Tuesday morning. GFS is not as strong
and keeps the system a tropical storm but tracks it up the Gulf of
California which would allow it to maintain strength. Either way,
Tuesday and and Wednesday look wet, especially along and east of the
central mountain chain.

GFS progs the main tropical moisture core and heaviest rainfall
associated with Tropical Disturbance 1 to move up into the southeast
half of the state Wednesday morning. GFS then fills the main surface
low rapidly as it sits over the Gulf of California Wednesday.
ECMWF,on the other hand, continues to take the deep moisture core
into southwest AZ Thursday morning and then pushes the moisture wwd
into NM late-day Thursday into Thursday night. Canadian model is
somewhere in the middle. The key to the forecast is how much the
flow aloft backs ahead of a long-wave upper level trough over the
western CONUS Monday night. A slight chance in wind direction aloft
will make all the difference as to how much rain falls and where.
The more southerly the flow, the more likely tropical moisture is
able to make it into central and northern NM.

Uncertainty continues toward the end of the week with how fast the
above mentioned upper trough axis moves through. ECMWF continues to
bring down a backdoor cold front for next weekend.

33

&&

.AVIATION...
18Z TAF CYCLE
Isolated showers and storms already developing across western NM
late this morning. Subsidence inversion near 20k ft msl along with
warm air advection near the same level will keep storms weak. Best
chances for moderate to strong storms today will be across the
eastern plains. Southerly low level flow across the eastern plains
overnight could once again lead to low clouds/fog in the Pecos
River valley including KROW late tonight/Sunday morning. &&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  86  52  85 /  10   5   5   5
Dulce...........................  50  77  42  77 /  30  20   5  10
Cuba............................  51  78  47  79 /  30  10   5  20
Gallup..........................  49  83  44  83 /  10   5   5   5
El Morro........................  46  78  43  79 /  10   5   5  10
Grants..........................  50  81  47  83 /  20   5   5  10
Quemado.........................  50  79  48  81 /  10   5   5  10
Glenwood........................  60  86  59  87 /  10   5   5   5
Chama...........................  47  74  41  72 /  30  30   5  10
Los Alamos......................  55  78  51  78 /  30  20  10  30
Pecos...........................  53  78  52  78 /  30  20  10  40
Cerro/Questa....................  50  76  48  74 /  20  20  10  20
Red River.......................  46  72  40  69 /  30  30  10  20
Angel Fire......................  44  73  41  72 /  20  20  10  30
Taos............................  50  78  47  78 /  20  20  10  20
Mora............................  52  75  50  75 /  20  20  20  30
Espanola........................  57  83  54  84 /  20  10  10  20
Santa Fe........................  55  81  55  79 /  20  20  10  30
Santa Fe Airport................  56  85  54  83 /  20  10  10  20
Albuquerque Foothills...........  61  85  61  85 /  20  10  10  30
Albuquerque Heights.............  64  88  64  88 /  20  10  10  20
Albuquerque Valley..............  61  89  61  89 /  10  10   5  20
Albuquerque West Mesa...........  62  89  61  89 /  20  10   5  20
Los Lunas.......................  62  89  59  89 /  20  10  10  20
Rio Rancho......................  63  87  62  87 /  20  10   5  20
Socorro.........................  63  88  64  89 /  10  10  10  20
Sandia Park/Cedar Crest.........  57  81  54  80 /  20  20  10  40
Tijeras.........................  58  83  57  83 /  20  10  10  30
Moriarty/Estancia...............  54  86  54  85 /  20  10  10  30
Clines Corners..................  55  81  55  80 /  30  20  20  30
Gran Quivira....................  58  83  57  83 /  20  10  10  30
Carrizozo.......................  62  84  63  84 /  10  10  10  20
Ruidoso.........................  56  75  58  77 /  20  20  20  40
Capulin.........................  56  80  55  81 /  20  20  10  20
Raton...........................  55  85  54  85 /  20  20  10  20
Springer........................  56  83  56  84 /  20  20  20  20
Las Vegas.......................  53  80  53  81 /  20  20  20  30
Clayton.........................  64  87  62  87 /  20  20  10  20
Roy.............................  60  83  59  84 /  20  20  10  30
Conchas.........................  64  87  65  87 /  20  20  10  20
Santa Rosa......................  64  88  64  88 /  20  10  10  20
Tucumcari.......................  67  92  67  91 /  10  20  10  20
Clovis..........................  64  87  65  88 /  10  20  10  10
Portales........................  65  89  65  88 /  10  10   5  10
Fort Sumner.....................  65  87  65  86 /  10  10  10  10
Roswell.........................  66  92  67  91 /  10  20  10  10
Picacho.........................  61  82  61  84 /  20  20  10  30
Elk.............................  59  78  61  79 /  30  20  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

54
Hazardous weather outlook, Sep 3, 4:00 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 AM MDT SAT SEP 3 2016

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
400 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS EXPECTED TO INCREASE BY TUESDAY AND POSSIBLY LATER IN
THE WEEK...AS A RESULT OF A TROPICAL WEATHER SYSTEM. THIS WILL
LIKELY LEAD TO AN UPSWING IN SHOWERS AND THUNDERSTORMS FOR PORTIONS
OF THE REGION. UNFORTUNATELY...FORECAST MODELS ARE NOT YET
CONSISTENT WITH THE TIMING OR POTENTIALLY IMPACTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 3, 1:43 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT SAT SEP 3 2016

NMZ526-539-032015-
SOUTH CENTRAL MOUNTAINS-EASTERN LINCOLN COUNTY-
143 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
215 PM MDT...

AT 143 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARABELA...OR 31 MILES NORTHEAST OF RUIDOSO...MOVING NORTHEAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARABELA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3347 10529 3361 10533 3371 10510 3347 10501
TIME...MOT...LOC 1943Z 239DEG 12KT 3356 10520

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:11 PM MDTSevere Thunderstorm WarningABQColfax14 min
Sep 2, 6:20 PM MDTSpecial Weather StatementABQMcKinley25 min
Sep 2, 7:49 PM MDTSpecial Weather StatementABQMcKinley56 min
Sep 3, 1:43 PM MDTSpecial Weather StatementABQLincoln32 min
Sep 3, 1:50 PM MDTAreal Flood AdvisoryABQLos Alamos115 min
Sep 3, 4:55 PM MDTSpecial Weather StatementABQLincoln35 min
Sep 3, 5:11 PM MDTAreal Flood AdvisoryABQLincoln2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.